Alert archive / Missouri / Flood Watches in 2021
Flood Watch 5, NWS Springfield, MO
NWS Springfield, MO issued this flood watch at Dec 17, 2021, 2:32 PM CST for 6 counties in Missouri. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2021, 2:32 PM CST (20:32 UTC)
- Expired
- Dec 18, 2021, 12:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Springfield, MO
- Flood severity
- None
Counties Douglas County, MO, Howell County, MO, Oregon County, MO, Ozark County, MO, Shannon County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 638 m²/s²
- 0-3 km storm-relative helicity
- 713 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343
WGUS63 KSGF 172032
FFASGF
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Springfield MO
232 PM CST Fri Dec 17 2021
MOZ096>098-104>106-180600-
/O.NEW.KSGF.FA.A.0005.211217T2032Z-211218T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas-Howell-Shannon-Taney-Ozark-Oregon-
Including the cities of Wilderness, White Church, Couch,
Kirbyville, Squires, Montier, Thomasville, Pomona, Ozark Beach,
Alton, Powersite, Winona, Dogwood, Pottersville, Teresita, Greer,
Wasola, Vanzant, West Plains, Birch Tree, Siloam Springs, Rome,
Forsyth, Hollister, Goodhope, Edgewater Beach, South Fork,
Thayer, Branson, and Ava
232 PM CST Fri Dec 17 2021
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
* WHAT...Flooding caused by excessive rainfall is possible.
* WHERE...Portions of south central and southwest Missouri,
including the following counties, in south central Missouri,
Howell, Oregon and Shannon. In southwest Missouri, Douglas, Ozark
and Taney.
* WHEN...Until Midnight CST tonight.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- One to two inches of rain has fallen so far today setting the
stage for potential flooding as additional one to three
inches of rain falls during the late afternoon into early
evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
MB1 follow-up statement
284 WGUS63 KSGF 180550 FFASGF Flood Watch National Weather Service Springfield MO 1150 PM CST Fri Dec 17 2021 MOZ096>098-104>106-180700- /O.EXP.KSGF.FA.A.0005.000000T0000Z-211218T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Douglas-Howell-Shannon-Taney-Ozark-Oregon- Including the cities of Wilderness, White Church, Couch, Kirbyville, Squires, Montier, Thomasville, Pomona, Ozark Beach, Alton, Powersite, Winona, Dogwood, Pottersville, Teresita, Greer, Wasola, Vanzant, West Plains, Birch Tree, Siloam Springs, Rome, Forsyth, Hollister, Goodhope, Edgewater Beach, South Fork, Thayer, Branson, and Ava 1150 PM CST Fri Dec 17 2021 ...FLOOD WATCH WILL EXPIRE AT MIDNIGHT CST TONIGHT... The Flood Watch will expire for portions of south central and southwest Missouri, including the following counties, in south central Missouri, Howell, Oregon and Shannon. In southwest Missouri, Douglas, Ozark and Taney. Heavier rain is shifting east of the area. Residual flooding will continue to be possible and a number of warnings remain in affect overnight. $$ DSA
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flood watch went out at Dec 17, 11:44 AM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Dec 17, 11:44 AM CST, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1144 AM CST Fri Dec 17 2021 ...18Z AVIATION UPDATE... Key Messages: 1. Showers and thunderstorms into Saturday morning. 2. Rainfall amounts between 1 and 3 inches are possible for portions of south central Missouri. 3. Temperatures in the teens to 20s Sunday morning. .UPDATE... Issued at 1050 AM CST Fri Dec 17 2021 Large band of showers with scattered thunderstorms over northern Arkansas into southern Missouri to expand northward into the afternoon as a warm front near I-40 shifts slowly northward. CAMS models showing pretty good agreement in increasing rainfall intensities along the Arkansas border within an area of MUCAPES of 500-700j/k...backed up by recent IR cloud top cooling over northeast Oklahoma. Continue to expect bulk of the rain to remain south of I-44...with heaviest amounts into the early afternoon from Branson into south central MO. Despite relative recent dry spell...hourly rain rates of 05-1" may lead to some localized flooding despite recent dry spell. No severe weather is expected. .SHORT TERM...(Today through Saturday) Issued at 205 AM CST Fri Dec 17 2021 A few showers have already entered the southern CWA early this morning as a warm front is moving north. Models keep the warm front over the area into tonight as favorable forcing in the right entrance region of a strong upper jet is over the area. This will lead to periods of showers and thunderstorms into early Saturday, with best chances and amounts favoring areas south of I-44. Total rainfall is forecast to be in the 1-2" range south of I-44. HREF probabilities of >2" of QPF are in the 70-90% range south of a line from Cassville to Ava to West Plains, so will continue to mention locally higher amounts in far southern Missouri. Even if these higher amounts occur, lack of recent rainfall (2 week rainfall is generally at 10-50 percent of normal) will limit flooding potential. Over the northwestern CWA, less than a quarter inch of rainfall is expected, with some areas seeing little to no rain. There is some potential for some stronger storms near the Arkansas border this evening into early tonight as a surface low moves up the front. Instability is the big question with this but looks to be quite limited. If enough instability can develop, a low end threat for severe storms would exist. At this time, will not advertise this threat. Highs today will range from the upper 40s N to around 60 S. Lows tonight will generally be in the 30s, followed by highs generally in the 40s Saturday. .LONG TERM...(Saturday night through Thursday) Issued at 205 AM CST Fri Dec 17 2021 Dry weather is expected for the long term, so let's discuss temperatures... We will start the long term period with Saturday night lows in the mid teens to mid 20s (coldest NW and in typical cold valleys). Winds will be pretty light, so wind chills won't be much of a factor. Highs will be slightly below normal in the low 40s for Sunday, followed by lows in the 20s Sunday night. A gradual warming trend with above normal temperatures is expected through the rest of the long term, with highs in the upper 40s Monday and in the 50s for the most part from mid to late week. 8-14 Day (Dec 24-30) Extended outlook... Long story short is that the 8-14 day period looks warmer and drier than normal. GEFS, ECMWF, and GEPS ensemble systems all agree in showing very minimal support for >0.1" of precip in any 24 hour period. This agrees with the 8-14 day CPC outlook calling for greater probabilities of below normal rainfall. The outlook also calls for 50-60% chances of above normal temperatures for that period, which is backed up by positive temperatures anomalies in the GEFS and ECMWF data. && .SHORT TERM...(Today through Saturday) Issued at 205 AM CST Fri Dec 17 2021 A few showers have already entered the southern CWA early this morning as a warm front is moving north. Models keep the warm front over the area into tonight as favorable forcing in the right entrance region of a strong upper jet is over the area. This will lead to periods of showers and thunderstorms into early Saturday, with best chances and amounts favoring areas south of I-44. Total rainfall is forecast to be in the 1-2" range south of I-44. HREF probabilities of >2" of QPF are in the 70-90% range south of a line from Cassville to Ava to West Plains, so will continue to mention locally higher amounts in far southern Missouri. Even if these higher amounts occur, lack of recent rainfall (2 week rainfall is generally at 10-50 percent of normal) will limit flooding potential. Over the northwestern CWA, less than a quarter inch of rainfall is expected, with some areas seeing little to no rain. There is some potential for some stronger storms near the Arkansas border this evening into early tonight as a surface low moves up the front. Instability is the big question with this but looks to be quite limited. If enough instability can develop, a low end threat for severe storms would exist. At this time, will not advertise this threat. Highs today will range from the upper 40s N to around 60 S. Lows tonight will generally be in the 30s, followed by highs generally in the 40s Saturday. .LONG TERM...(Saturday night through Thursday) Issued at 205 AM CST Fri Dec 17 2021 Dry weather is expected for the long term, so let's discuss temperatures... We will start the long term period with Saturday night lows in the mid teens to mid 20s (coldest NW and in typical cold valleys). Winds will be pretty light, so wind chills won't be much of a factor. Highs will be slightly below normal in the low 40s for Sunday, followed by lows in the 20s Sunday night. A gradual warming trend with above normal temperatures is expected through the rest of the long term, with highs in the upper 40s Monday and in the 50s for the most part from mid to late week. 8-14 Day (Dec 24-30) Extended outlook... Long story short is that the 8-14 day period looks warmer and drier than normal. GEFS, ECMWF, and GEPS ensemble systems all agree in showing very minimal support for >0.1" of precip in any 24 hour period. This agrees with the 8-14 day CPC outlook calling for greater probabilities of below normal rainfall. The outlook also calls for 50-60% chances of above normal temperatures for that period, which is backed up by positive temperatures anomalies in the GEFS and ECMWF data. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1127 AM CST Fri Dec 17 2021 Periods of showers and thunderstorms will continue into tonight as a frontal boundary slowly lifts northward. IFR flight conditions are expected at KBBG through the remainder of the afternoon, with periods of brief LIFR possible, as seen in the current observations. As moisture and lift continues to increase, the current MVFR conditions at KSGF and KJLN could lower to IFR conditions this afternoon. LLWS will also be observed at all sites through the afternoon, especially at KBBG as storms continue to progress. Towards the end of the TAF period, ceilings and visibilities will improve as the showers and thunderstorms exit the area. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && UPDATE...Runnels SHORT TERM...Titus LONG TERM...Titus AVIATION...Schwartz
Hazardous weather outlook, Dec 17, 1:10 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 110 PM CST Fri Dec 17 2021 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181915- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 110 PM CST Fri Dec 17 2021 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated flooding risk. Limited lightning risk. DISCUSSION... Heavy rain associated with showers and thunderstorms over southern Missouri will lead to the potential for localized flooding. Over an inch of rain had fallen over parts of southern Missouri this morning...with an additional one to one and a half inches expected into the early evening from the Branson area eastward into south central Missouri. Localized flooding will be possible where storms track over the same area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight...though flooding should be reported if observed. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Runnels
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 2:32 PM CST | Areal Flood Advisory | SGF | Howell, Oregon, Ozark | 4 hr |
| Dec 17, 4:06 PM CST | Areal Flood Advisory | SGF | Barry, Stone | 12 hr |
| Dec 17, 4:50 PM CST | Flash Flood Warning | SGF | Stone, Taney | 6 hr |
| Dec 17, 5:05 PM CST | Areal Flood Advisory | SGF | Christian, Douglas | 10 hr |
| Dec 17, 5:39 PM CST | Areal Flood Advisory | SGF | McDonald | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.